Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 309, NWS Jackson, MS

July 11, 20164 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2016, 2:34 PM CDT for 4 counties in Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 2:34 PM CDT (19:34 UTC)
Expired
Jul 11, 2016, 3:15 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MS, Lowndes County, MS, Noxubee County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS54 KJAN 111934
SVRJAN
MSC025-087-103-105-112015-
/O.NEW.KJAN.SV.W.0309.160711T1934Z-160711T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OKTIBBEHA COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHERN NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI...
  LOWNDES COUNTY IN NORTHEASTERN MISSISSIPPI...
  CLAY COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 315 PM CDT

* AT 233 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR TREBLOC TO PALA ALTO TO NEAR GRIFFITH TO 6
  MILES WEST OF BROOKSVILLE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST POINT AND CRAWFORD AROUND 240 PM CDT. 
  BROOKSVILLE AND TIBBEE AROUND 245 PM CDT. 
  DEERBROOK AROUND 250 PM CDT. 
  WAVERLY AROUND 255 PM CDT. 
  COLUMBUS AFB AROUND 300 PM CDT. 
  COLUMBUS...KOLOLA SPRINGS AND BIGBEE VALLEY AROUND 305 PM CDT. 
  CALEDONIA AND STEENS AROUND 315 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3318 8832 3316 8879 3363 8883 3369 8886
      3376 8893 3381 8893 3381 8872 3368 8872
      3367 8850 3365 8851 3369 8837 3372 8833
      3374 8833 3374 8825
TIME...MOT...LOC 1933Z 275DEG 34KT 3378 8888 3369 8879 3363 8876 3323
8869

HAIL...<.75IN
WIND...60MPH
 
$$

GRG
2 follow-up statements
174 
WWUS54 KJAN 111948
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT MON JUL 11 2016

MSC025-087-103-105-112015-
/O.CON.KJAN.SV.W.0309.000000T0000Z-160711T2015Z/
OKTIBBEHA MS-NOXUBEE MS-LOWNDES MS-CLAY MS-
248 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EASTERN OKTIBBEHA...NORTHERN NOXUBEE...LOWNDES AND CENTRAL CLAY
COUNTIES...

AT 248 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PRAIRIE TO WEST POINT TO TIBBEE TO BROOKSVILLE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  BROOKSVILLE AND BENT OAK AROUND 255 PM CDT. 
  DEERBROOK AROUND 300 PM CDT. 
  WAVERLY AROUND 305 PM CDT. 
  COLUMBUS AND BIGBEE VALLEY AROUND 310 PM CDT. 
  COLUMBUS AFB...KOLOLA SPRINGS AND STEENS AROUND 315 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3316 8876 3326 8870 3345 8873 3353 8879
      3369 8882 3381 8888 3381 8872 3368 8872
      3367 8850 3365 8851 3369 8837 3372 8833
      3374 8833 3374 8825 3318 8832
TIME...MOT...LOC 1948Z 280DEG 27KT 3378 8871 3363 8866 3351 8861 3320
8858

HAIL...<.75IN
WIND...60MPH
 
$$

GRG
246 
WWUS54 KJAN 112007
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT MON JUL 11 2016

MSC105-112016-
/O.CAN.KJAN.SV.W.0309.000000T0000Z-160711T2015Z/
OKTIBBEHA MS-
307 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OKTIBBEHA COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3318 8832 3317 8865 3326 8863 3336 8864
      3344 8867 3356 8867 3356 8871 3368 8872
      3367 8850 3366 8852 3365 8851 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2006Z 271DEG 33KT 3376 8854 3359 8851 3344 8848 3318
8853

$$

MSC025-087-103-112015-
/O.CON.KJAN.SV.W.0309.000000T0000Z-160711T2015Z/
NOXUBEE MS-LOWNDES MS-CLAY MS-
307 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN NOXUBEE...LOWNDES AND SOUTHEASTERN CLAY COUNTIES...

AT 306 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ABERDEEN TO WAVERLY TO NEAR BENT OAK TO NEAR
DEERBROOK...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...  COLUMBUS...COLUMBUS
AFB...KOLOLA SPRINGS...STEENS AND BIGBEE
VALLEY   AROUND 315 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3318 8832 3317 8865 3326 8863 3336 8864
      3344 8867 3356 8867 3356 8871 3368 8872
      3367 8850 3366 8852 3365 8851 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2006Z 271DEG 33KT 3376 8854 3359 8851 3344 8848 3318
8853

HAIL...<.75IN
WIND...60MPH
 
$$

GRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:36 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 11:36 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1136 AM CDT MON JUL 11 2016

.Discussion...Made some really small adjustments to the forecast for
today. Models were not in good agreement on rain chances and
coverage. Tried to use a blend. Leaning heavily on the hi-res,
tweaked the coverage. There was some isolated activity associated
with a weak disturbance moving across the northern portions of the
cwa...increased pops a category in the northwest zones. The HRR has
convection blowing up in the west/southwest in the afternoon and
propagating into the east through the early evening. Clouds probably
limited convection this morning, but clouds were breaking up and
temperatures were climbing quickly. Morning sounding shows some
elevated instability, so limited severe still seems good. With clouds
and fog holding in the east, lowered the highs a degree or two, but
kept values around 90. Updated zones were already out.

&&

.AVIATION...MVFR conditions over KMEI will slowly rise to VFR by
16Z. Otherwise, VFR ceilings will prevail through the afternoon and
evening. Scattered to numerous TSRA will develop by afternoon and
pose a risk of brief lowering of ceiling and visibility to IFR/MVFR
at the impacted TAF sites. These conditions should last until 12/02Z
with MVFR ceilings and visibilities in stratus and fog developing
after 12/06Z./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  73  94  73 /  26  20  17   9
Meridian      90  72  94  72 /  28  26  24  12
Vicksburg     93  76  94  74 /  24  11  13   7
Hattiesburg   93  74  94  74 /  27  20  31  13
Natchez       92  74  93  74 /  26  12  16  10
Greenville    93  74  94  74 /  27  13  12   4
Greenwood     91  74  92  74 /  28  14  16   6

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

JAN/JAN/
Hazardous weather outlook, Jul 11, 1:01 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT MON JUL 11 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121815-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
101 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 11, 10:18 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     5 NNW PROGRESS          31.60N 89.96W
07/10/2016                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            3 HOMES WITH ROOF DAMAGE, 1 MOBILE HOME DAMAGED, AND
            NUMEROUS TREES DOWN ALONG LUCAS-WARNER ROAD.

&&

TW
Special weather statement, Jul 11, 12:01 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT MON JUL 11 2016

MSZ025>027-111730-
LEFLORE MS-CARROLL MS-GRENADA MS-
1201 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRENADA...NORTHWESTERN
CARROLL AND NORTHEASTERN LEFLORE COUNTIES UNTIL 1230 PM CDT...

AT 1201 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GREENWOOD...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TEOC AND AVALON AROUND 1220 PM CDT.
  MALMAISON AROUND 1225 PM CDT.
  LEFLORE AND JEFFERSON AROUND 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3355 8979 3346 9020 3373 9032 3370 9030
      3369 9028 3374 9023 3377 9023 3379 9017
      3376 9019 3376 9022 3372 9022 3372 9014
      3380 9014 3382 8993 3389 8993 3390 8990
      3390 8977
TIME...MOT...LOC 1701Z 250DEG 18KT 3358 9018

GRG
Special weather statement, Jul 11, 2:00 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT MON JUL 11 2016

MSZ029>031-033-038-039-111945-
OKTIBBEHA MS-NOXUBEE MS-WINSTON MS-WEBSTER MS-LOWNDES MS-CLAY MS-
200 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WEBSTER...OKTIBBEHA...WESTERN NOXUBEE...SOUTHWESTERN
LOWNDES...NORTHEASTERN WINSTON AND CLAY COUNTIES UNTIL 245 PM CDT...

AT 159 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF PYLAND TO NEAR LONGVIEW
TO MILLCREEK. MOVEMENT WAS EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MILLCREEK AND BETHEDEN AROUND 205 PM CDT.
  LONGVIEW AROUND 210 PM CDT.
  STARKVILLE AND CRAIG SPRINGS AROUND 215 PM CDT.
  MASHULAVILLE AROUND 230 PM CDT.
  OKTOC AND SESSUMS AROUND 235 PM CDT.
  GRIFFITH AROUND 240 PM CDT.
  WEST POINT...CRAWFORD AND PALA ALTO AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ARTESIA AND MANTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 8862 3309 8903 3344 8904 3374 8915
      3374 8904 3375 8903 3376 8893 3381 8893
      3379 8874 3374 8872 3368 8872 3368 8869
      3334 8854
TIME...MOT...LOC 1859Z 290DEG 21KT 3376 8910 3342 8897 3314 8896

GRG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:13 PM CDTSpecial Weather StatementJANRankin32 min
Jul 11, 12:01 PM CDTSpecial Weather StatementJANGrenada29 min
Jul 11, 2:00 PM CDTSpecial Weather StatementJANClay, Oktibbeha45 min
Jul 11, 3:22 PM CDTSpecial Weather StatementJANLowndes, Noxubee23 min
Jul 11, 3:47 PM CDTSpecial Weather StatementJANLowndes13 min
Jul 11, 4:52 PM CDTSpecial Weather StatementJANJefferson38 min
Jul 11, 6:08 PM CDTSpecial Weather StatementJANHinds52 min
Jul 11, 6:13 PM CDTSevere Thunderstorm WarningJANHinds, Warren47 min
Jul 11, 6:15 PM CDTSpecial Weather StatementJANLincoln60 min
Jul 11, 6:18 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis42 min
Jul 11, 6:32 PM CDTSpecial Weather StatementJANForrest43 min
Jul 11, 6:57 PM CDTSpecial Weather StatementJANCovington, Jones48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.